clopen.solutions
OP-00725 Solution claimed

Strict convexity of the planar exponential first-passage shape

Submit a result

Give each nearest-neighbour edge $e$ of $\mathbb{Z}^2$ an independent exponential random variable $\tau_e$ of mean one. Let $T(x, y)$ be the minimum of $\sum_{e \in \gamma} \tau_e$ over lattice paths $\gamma$ from $x$ to $y$, and let $\mu(v) = \lim_{n \to \infty} T(0, \lfloor nv \rfloor)/n$ be the deterministic time constant, with unit ball $B_\mu = \{v \in \mathbb{R}^2 : \mu(v) \le 1\}$, the limit shape. Lalley proved strict convexity of the limit shape under two hypotheses, on the location of geodesics and on mean-zero fluctuation limits of passage times. For passage times with support in $[1, \infty)$ and an atom at $1$ of mass greater than the critical probability of oriented percolation on $\mathbb{Z}^2$, the limit shape has a flat edge (Durrett and Liggett; Marchand).

Problem. Is $B_\mu$ strictly convex? Equivalently, must $\mu(su + (1 - s)v) < 1$ hold for all distinct $u, v \in \partial B_\mu$ and every $0 < s < 1$? The exponential law is fixed, and no curvature or straightness hypothesis may be assumed.

Source: Auffinger, Damron and Hanson (2017), Question 4, for every continuous passage-time distribution. Stated for exponential weights on Z^2 by AIM — Open Applied Problems.

Imported from github.com/MColbrook/AIM.

Classification

Primary
PR — Probability
Secondary
MP
Keywords
AIM Open Applied Problems, first-passage percolation, limit shapes

References

@book{auffinger2017,
  author        = {Auffinger, Antonio and Damron, Michael and Hanson, Jack},
  title         = {50 Years of First-Passage Percolation},
  series        = {University Lecture Series},
  volume        = {68},
  publisher     = {American Mathematical Society},
  address       = {Providence, RI},
  year          = {2017},
  doi           = {10.1090/ulect/068},
  eprint        = {1511.03262},
  archivePrefix = {arXiv},
}
@article{durrett1981,
  author  = {Durrett, Richard and Liggett, Thomas M.},
  title   = {The shape of the limit set in {R}ichardson's growth model},
  journal = {Ann. Probab.},
  volume  = {9},
  number  = {2},
  year    = {1981},
  pages   = {186--193},
  doi     = {10.1214/aop/1176994460},
}
@article{marchand2002,
  author  = {Marchand, R{\'e}gine},
  title   = {Strict inequalities for the time constant in first passage percolation},
  journal = {Ann. Appl. Probab.},
  volume  = {12},
  number  = {3},
  year    = {2002},
  pages   = {1001--1038},
  doi     = {10.1214/aoap/1031863179},
}
@article{lalley2003,
  author  = {Lalley, Steven P.},
  title   = {Strict convexity of the limit shape in first-passage percolation},
  journal = {Electron. Commun. Probab.},
  volume  = {8},
  year    = {2003},
  pages   = {135--141},
  doi     = {10.1214/ECP.v8-1089},
}
@misc{aim-strict-convexity-fpp,
  author       = {Brunton, Steve and Colbrook, Matthew J. and de Hoop, Maarten V. and Stepaniants, George and Townsend, Alex and Ward, Rachel},
  title        = {{Strict convexity of the planar exponential first-passage shape}},
  howpublished = {AIM --- Open Applied Problems, GitHub repository},
  year         = {2026},
  url          = {https://github.com/MColbrook/AIM/blob/1b7c7fd251c1643bb41f0e3cef38704bcef410fd/problems/169-strict-convexity-fpp.md},
  note         = {Entry 169 at commit 1b7c7fd, 2026-10-13},
}

Resolution claims

OpenAI

We prove that the limit shape of undirected nearest-neighbor first-passage percolation on $\Z^2$ with independent exponential edge weights is strictly convex and has a $C^1$ boundary. This resolves the strict convexity and differentiability conjectures for the planar exponential model. More generally, we prove differentiability of the time-constant norm for every Gamma edge-weight law with positive shape and rate.

Full resolution · not verified · fidelity not established · posted on GitHub 6 Oct 2026

Status history

WhenChangeByReason
2026-10-16 Needs verification → Solution claimed — Recorded here: math @ 1581d4c, build/main.tex.

Citing this problem

This identifier is permanent. It will not change if the problem is solved, reclassified or withdrawn.

OP-00725, "Strict convexity of the planar exponential first-passage shape", clopen.solutions.